Florida, 2017Rip Current in Florida, April 15, 2017
April 15, 2017 · NWS MLB · 1 event in 1 county or zone
Choppy surf and strong rip currents affected two children, resulting in one injury and a fatality.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Choppy surf and strong rip currents affected two children, resulting in one injury and a fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 15, 9:55 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Apr 15, 9:55 AM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1055 AM EDT Sat Apr 15 2017
...Rough Surf and High Risk of Rip Currents at the Beaches Today...
...Hazardous Marine Conditions across the Atlantic...
...Lake Wind Advisory through sunset...
.DISCUSSION...
Latest RAP analysis shows a strong H100-H70 ridge centered over the
Carolina Coast, while morning RAOBs continue to show a dry/stable
airmass overhead...PWat values btwn 0.75"-1.00" with dewpoint
depressions btwn 25-30C thru the H85-H50 lyr. Lcl CU streaks
offshore have managed to squeeze out a few low topped shras that
have worked their way onshore, but measureable precip has been (and
will be) far more the exception than the rule..QPF >0.10".
Little change in the current WX pattern as the high pressure drifts
SE into the W Atlc and maintains a brisk easterly flow acrs central
FL. A negatively tilted H30-H20 trof over the NE GOMex will generate
a fair amount of CI/CS overhead. Coupled with the brisk onshore
flow, max temps should remain within a deg or two of climo avg
(L/M80s).
Beach Hazard Statements/Lake Wind Advisories already in place thru
8PM...no changes necessary.
&&
.AVIATION...Thru 16/12Z.
Sfc winds: Thru 16/00Z...E 14-18KTS with fqnt G22-26KTS. Btwn 16/00Z-
16/03Z...bcmg E 7-11KTS.
Vsbys/WX/Cigs: Prevailing cigs AOA FL120...slgt chc MVFR shras
coastal sites.
&&
.MARINE...
Poor to hazardous boating conds as a strong high pres ridge centered
off the Mid Atlc/New England coasts maintains a moderate to fresh
easterly breeze acrs the lcl Atlc. Lcl bouy network measuring 4-6FT
seas nearshore and 6-8FT offshore...while C-MAN/sfc obs measuring 15-
20KTS of easterly flow. SCA in place areawide...no changes necessary.
&&
.FIRE WEATHER...
Breezy/windy onshore flow will be a concern for fire spread and
flare up with any smoldering fires. Min RHs will range from arnd
50pct for the coast to 40pct in Lake county.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory from 11 AM this morning to 8 PM EDT this
evening for Coastal Volusia County-Indian River-Inland
Volusia County-Martin-Northern Brevard County-Northern Lake
County-Okeechobee-Orange-Osceola-Seminole-Southern Brevard
County-Southern Lake County-St. Lucie.
AM...Small Craft Advisory until 5 AM EDT Sunday for Flagler Beach to
Volusia-Brevard County Line 0-20 nm.
Small Craft Advisory until 11 AM EDT Sunday for Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Short Term/Aviation...Bragaw/Combs
Long Term/Impact WX...Lascody/SmithHazardous weather outlook, Apr 15, 3:30 AM EST, 10 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
430 AM EDT Sat Apr 15 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-160000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
430 AM EDT Sat Apr 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
Building east swells will contribute to a high risk of rip
currents at east central Florida beaches. The risk for strong rip
currents will be greatest during the late afternoon and early
evening due to tidal effects. Strong rip currents can be life
threatening. Rough surf will also pose a hazard to beach goers.
Check with the local beach patrol for information about ocean
hazards. Only enter the ocean within sight of a lifeguard and do
not swim alone.
If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. If unable to escape,
face the shore and call or wave for help. If tired, float or
tread water until out of the pull of the rip current.
.COASTAL FLOOD IMPACT...
Rough surf may cause minor beach erosion around the time of high
tide around mid day today and around midnight tonight.
.HIGH WIND IMPACT...
East winds will increase to 15 to 25 mph this afternoon with gusts
to 30 to 35 mph possible. A Lake Wind Advisory is in effect from
late morning through this evening. Boaters on larger inland lakes
and the intracoastal should exercise caution with rough conditions
developing today.
.WIND AND SEA IMPACT...
East winds around 20 knots across the open Atlantic will build
seas to 6 to 8 feet today. A small craft advisory is in effect for
all east central Florida marine waters into Tonight.
.FIRE WEATHER IMPACT...
Windy east winds will have the potential to enhance the spread of
wildfires. Dry vegetation and low relative humidity will also
combine to continue a moderate to high fire danger across most of
east central Florida.
.DENSE FOG/SMOKE IMPACT...
Localized dense smoke may affect some roadways across eastern
Orange and northwest Brevard counties early this morning and again
late Tonight. For the past several days, some of the roads
leading out of Brevard county to Orlando, including State Route 5
28, have been closed in the early morning hours due to smoke. Be
sure to check road conditions if planning travel through those
areas. Allow extra time to reach your destination safely. Always
use extreme caution if you encounter low visibility.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A persistent moderate to fresh easterly wind will produce heavy
breaking waves and dangerous rip currents along area beaches
through the Easter weekend. These winds also will produce poor to
hazardous conditions for small craft operation across the east
central Florida Atlantic coastal waters. The risk for strong rip
currents will remain elevated into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Volkmer
In the hours before
Local storm report, Apr 15, 9:15 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM RIP CURRENTS E PATRICK AIRFORCE BASE 28.24N 80.61W
04/14/2017 BREVARD FL NEWSPAPER
*** 5 INJ *** 5 TEENAGERS WERE RESCUED FROM A RIP CURRENT
BY A RETIRED OCEAN RESCUE CHIEF AND AIR FORCE BASE
PERSONNEL. THE TEENS WERE TRANSPORTED TO A LOCAL
HOSPITAL, BUT THERE WAS NO REPORT ON THEIR CONDITION.
&&
RLLRip Current, Volusia
- When
- April 15, 1:30 PM EST to 2:30 PM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
An 8-year-old boy was caught in a strong rip current and pulled seaward at New Smyrna Beach. His 11-year-old sister attempted to rescue him and was also caught in the rip current. A bystander rescue the girl and returned her to shore, where she was transported to a hospital to treat her injuries. The body of the boy was recovered about a mile away on April 20. The fatality was a result of drowning.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Iowa, April 15 to 16, 2017$23,000 · 2.75 in hail · 57 events
- Hail in Iowa, April 15, 2017$200,000 · 2.75 in hail · 5 events
- Tornado and Flash Flood in Iowa, April 15, 2017$20,000 · EF1 · 17 events
- Tornado and Hail in Nebraska, April 15, 2017EF0 · 38 events
- Flash Flood and Flooding in Kansas, April 15 to 19, 20172 in hail · 31 events
- Tornado and Hail in Kansas, April 15, 2017EF0 · 19 events
- Tornadoes and Flash Flooding in Kansas, April 15, 2017EF0 · 17 events
- Hail in Iowa, April 15, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Virginia, April 15, 2017$5,000 · 50 kt wind · 4 events
- Hail in South Dakota, April 15, 20171.75 in hail · 4 events
- Hail and Damaging Wind in Kansas, April 15, 2017$500 · 1 in hail · 3 events
- Hail in Wisconsin, April 15, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693378.